Hearing Changes after Chemotherapy

Your Valley Cancer Specialists / News  / Hearing Changes after Chemotherapy

When you find out you need chemotherapy as part of your cancer treatment, you may feel fearful about the treatment’s known effects. For many patients, chemo brings hair loss, nausea and “chemo brain.” But one little-known effect of chemo is hearing loss. This side effect is particularly common after some chemo drugs used to treat ovarian, colon, testicular and rectal cancers.

Some chemotherapy medications damage nerves and other ear tissues. This happens more often when high doses of the drugs are used, as well as for those patients who already had some hearing problems. According to oncologists, post-chemotherapy hearing loss is a very real effect. Unfortunately, few patients know about the risk or think to ask their doctor about it when considering chemo treatment.

The drugs responsible for hearing loss after chemotherapy often are those containing platinum, a heavy metal. Platinum damages the myelin sheath of nerves, the protective plasma membrane encapsulating nerves. In your ears, platinum drugs can also affect your fine nerve endings.

The good news is that platinum-based chemo drugs do very well in cancer treatment. The downside is this hearing loss for many patients.

About Chemo Drugs that Affect Hearing

The three most common platinum-based chemo drugs include Cisplatin, Carboplatin and Oxaliplatin. Cisplatin treats:

  • Bladder cancer
  • Ovarian cancer
  • Cervical cancer
  • Non-small cell lung cancer
  • Head and neck cancer
  • Testicular cancer

Carboplatin treats:

  • Lung cancer
  • Head and neck cancer
  • Ovarian cancer
  • Bladder cancer
  • Testicular cancer
  • Uterine cancer
  • Cervical cancer
  • Breast cancer

Oxaliplatin treats colorectal cancer.

Risk for Hearing Loss after Chemo

One in five patients treated with these drugs experience some hearing loss. Tinnitus is another condition patients notice after their treatment. This condition causes constant noise or ringing in ears that typically does not go away.

Hearing loss after chemo does not seem to be sudden. Instead, the damage grows slowly over time. Early hearing testing after chemo forms a baseline for this damage, with future hearing tests showing whether there is additional loss. Doctors usually try to adjust the drugs used in chemo, if hearing changes or ringing in the ears are noticed.

Only in the past several years have doctors been more fully active in watching patients for chemo hearing loss. Today’s oncologists strive to treat the whole patient, not just the cancer. This means small changes like hearing loss mean your doctor may seek changes to your treatment to protect your overall wellness and prevent lasting side effects.

Some companies have worked on this hearing loss issue, developing medications designed to decrease chemo-related hearing loss. But those medications also bring their own side effects, such as worsening of nausea and vomiting. Only about 20 percent of patients experience hearing side effects, so the medications to prevent this loss are not given to all chemo participants, due to their negative side effects.

If you notice hearing loss or tinnitus during your chemotherapy, talk to your oncologist. Hearing is an important part of your life and doctors do not want to sacrifice your quality of life for cancer treatment. There are more options for treatment today and your oncologist may explore those to prevent these side effects.